Press Releases

 

Patients Who Received Recalled Medication Linked to Nationwide Meningitis Outbreak Have Been Notified By Healthcare Facilities

PROVIDENCE The Rhode Island Department of Health (HEALTH) has announced that patients who received medication from any of the three lots recalled by New England Compounding Center of Framingham, Mass. have been notified by their healthcare providers and are being monitored for symptoms of meningitis that may be linked to the recalled medication.

"HEALTH and these facilities have worked collaboratively to ensure that all patients who received this medication have been notified," said Michael Fine, MD, director of HEALTH. "We deeply appreciate the efforts that these facilities have made to quickly notify patients. HEALTH will continue to closely monitor any patients who received this medication, and to participate in the Centers for Disease Control and Prevention (CDC) and the U.S. Food and Drug Administration (FDA) investigation of this outbreak."

Two Rhode Island facilities Ocean State Pain Management of Woonsocket, and New England Anesthesiology, which has offices in Warwick and East Greenwich received recalled medication that has been linked to a multi-state outbreak of meningitis following epidural steroid injection.

In total, 190 patients in Rhode Island received the recalled medication. Those patients have been notified both by mailed letter and through phone calls.

Additional lots of the medication, although not linked to the outbreak at this time, have also been recalled.

This type of meningitis is not transmitted from person to person. Only patients who received an epidural steroid injection containing medication from one of these recalled lots should contact their healthcare provider if they experience symptoms such as fever, new symptoms of headache or worsening headache, new stiff neck or sensitivity to light, or symptoms suggestive of a new stroke such as slurred speech, new or worse difficulty walking, or increased dizziness or falls. Patients should also seek care if they have worsening pain, redness, or swelling at the injection site.

For additional information on the national outbreak, visit http://www.cdc.gov/HAI/outbreaks/meningitis.html

Related links

Department or agency: Department of Health

Online: http://www.health.ri.gov

Release date: 10-05-2012

Share this: